The rate of vertical transmission of human immunodeficiency virus (HIV) has dramatically decreased with the administration of antiretroviral treatments (ART) to HIV-infected mothers and their infants. The Pediatric AIDS Clinical Trials Group 076 (PACTG 076) originally showed zidovudine, a nucleoside analogue reverse transcriptase inhibitor (NRTI), to be a safe and effective therapy in preventing vertical transmission when administered to both mother and child.1 Guidelines currently recommend zidovudine for HIV prophylaxis for 4-6 weeks for neonates exposed to HIV in utero.2 Despite the overall safety findings of zidovudine from PACTG 076, rare, but serious, side effects have been observed. Although data are conflicting, NRTIs have been linked to mitochondrial toxicity that leads to lactic acidosis, cardiac abnormalities, neurologic delays, and death.3-5 We present a case of presumed mitochondrial toxicity and lactic acidosis in an infant exposed to zidovudine for HIV prophylaxis.
A 5-week-old female born to an HIV-positive mother presented to a referring hospital for excessive vomiting of 2 days’ duration. Emesis was reported to occur after each feed and was non-bloody, non-bilious, and non-projectile. She had been afebrile with no sick contacts. She did have a history of reflux and would have small spit-ups after each feed. Diet consisted of infant formula 2-4 oz every 2-4 hours, mixed appropriately. Prenatal history was notable for maternal HIV diagnosed 16 years prior to the pregnancy; the mother, however, did not start HAART until pregnancy was confirmed. Treatment was initiated with elvitegravir/cobicistat/emtricitabine/tenofovir 6 months prior to her giving birth. She received IV zidovudine intrapartum, and the patient was delivered by scheduled C-section at 39 weeks gestation. Infant was given oral zidovudine 4 mg/kg/dose every 12 hours within 6 hours of birth and scheduled to continue for a 6-week total course.
On presentation, results of the infant’s laboratory studies were notable for a CO2 of 17 mEq/L. BUN, creatinine, and liver enzymes were all within normal limits. Lactic acid levels were initially reported at 6.2 mmol/L, repeated, and levels remained elevated at 5.3. LDH was 345 U/L, venous pH 7.29, and pCO2 40 mmHg. CBC value was reassuring. Results of abdominal X-ray and pyloric ultrasound were unremarkable. Rapid testing for influenza and respiratory syncytial virus were negative. Urine and blood cultures were sent. Patient received a 15 mL/kg IV fluid bolus and was transferred to our hospital for further evaluation of metabolic acidosis.
Upon admission, zidovudine was stopped given that the patient was close to completing the 6-week course and hyperlactatemia was present. The patient was monitored as an inpatient for 3 days and had no further vomiting episodes. Results of blood and urine cultures drawn at the referring hospital were reported negative and HIV testing was negative. Repeat labs were completed on the day of discharge and showed elevated potassium and bicarbonate slightly low at 18. Venous blood gas showed pH 7.41 and lactate 1.1. Urine electrolytes were sent for evaluation of possible renal tubular acidosis type 2, but given normal pH on repeat venous blood gas this diagnosis was ruled out. Patient was discharged with close follow-up by primary care.
1. Connor EM, Sperling RS, Gelber R, et al. Reduction of maternal-infant transmission of human immunodeficiency virus type 1 with zidovudine treatment. Pediatric AIDS Clinical Trials Group Protocol 076 Study Group. NEJM. 1994;331:1173-1180.
2. Panel on Treatment of HIV-Infected Pregnant Women and Prevention of Perinatal Transmission. Recommendations for Use of Antiretroviral Drugs in Pregnant HIV-1-Infected Women for Maternal Health and Interventions to Reduce Perinatal HIV Transmission in the United States. Available at http://aidsinfo.nih.gov/contentfiles/lvguidelines/PerinatalGL.pdf. Accessed February 2, 2017.
3. Blanche S, Tardieu M, Rustin P, et al. Persistent mitochondrial dysfunction and perinatal exposure to antiretroviral nucleoside analogues. Lancet. 1999;354:1084-1089.
4. Noguera A, Fortuny C, Munoz-Almagro C, et al. Hyperlactatemia in human immunodeficiency virus–uninfected infants who are exposed to antiretrovirals. Pediatrics. 2004; 114.5: e598-e603.
5. Glesby MJ. Overview of mitochondrial toxicity of nucleoside reverse transcriptase inhibitors. Topics in HIV Medicine. 2002;10:42-46.